Thunderstorm Wind, Crane
- When
- May 2, 3:00 PM CST
- Where
- Crane County, Crane
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.400, -102.350
20 hail, 6 thunderstorm wind, 3 tornado, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 2, 1:14 PM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 214 PM CDT TUE MAY 2 2006 .SHORT TERM... SHOWERS AND HIGH-BASED THUNDERSTORMS ARE DEVELOPING ACROSS PORTIONS OF THE TRANS PECOS...DAVIS MOUNTAINS AND NEAR THE RIO GRANDE. THESE STORMS SEEM TO BE DEVELOPING DUE TO VERY LARGE MID- LEVEL LAPSE RATES AND TOPOGRAPHY. AT THE SAME TIME...CUMULUS BUBBLING JUST EAST OF THE PERMIAN BASIN ALONG OUTFLOW BOUNDARY FROM THIS MORNINGS ACTIVITY ACROSS CENTRAL TEXAS. WINDS ALSO ARE BEGINNING TO BACK ACROSS THE EXTREME WESTERN LOW ROLLING PLAINS NEAR SWEETWATER AND SNYDER INDICATING LOW-LEVEL CONVERGENCE INCREASING. WITH INSTABILITY ALREADY PRESENT AND CAP DECREASING PER SPC ANALYSIS WILL MENTION SEVERE WORDING IN ZONES THIS EVENING GIVEN CURRENT SCENARIO. .LONG TERM... WEAK SOUTH TO SOUTHWEST MID-LEVEL RIDGE PATTERN WILL DOMINATE THE EXTENDED RANGE FORECAST FOR THE NEXT SEVERAL DAYS AS A SERIES OF SHORTWAVES TRANSLATE THROUGH THE REGION. BY 03/1200Z...LARGE UPPER TROUGH DEVELOPS AND SHOULD BE POSITIONED OVER NORTHERN CALIFORNIA. PRIMARY FOCUS FOR MID-LATE WEEK WILL BE A COLD FRONT THAT IS EXPECTED TO BE SHALLOW...BUT PROVIDE ENOUGH ASCENT FOR PRECIPITATION DEVELOPMENT. SOUTH OF THE FRONT...A PERSISTENT LOW-LEVEL JET WILL SUPPLY AMPLE MOISTURE ACROSS EASTERN ZONES AND THUS...DECIDED TO LEAVE POP CHANCES IN PLACE OVER THE COURSE OF THE NEXT SEVERAL DAYS AS WAS PREVIOUSLY FORECASTED. MCS DEVELOPMENT IS LIKELY ACROSS THE NORTHERN AND CENTRAL TX PANHANDLE ALONG REMNANT OUTFLOW BOUNDARIES AND APPROACHING FRONT...WITH PROPAGATION EXPECTED TO THE SOUTHEAST ALONG THE GREATEST THETA-E RIDGING. THUNDERSTORM INITIATION ACROSS MAF CWA WILL BE DEPENDENT ON RESIDUAL OUTFLOW BOUNDARIES THAT MAY BE IN PLACE OVER THE NEXT SEVERAL DAYS AND ALONG THE HIGHER TERRAIN. EXCELLENT RH RECOVERIES ARE EXPECTED OVER THE WORK WEEK AS A LLJ INTENSIFIES EACH EVENING. NAM AND GFS SOLUTIONS DIVERGE SOMEWHAT THROUGH MIDWEEK AS THIS COLD FRONT SAGS SOUTHWARD. THE GFS AND HPC AGREE THAT THE FRONT SHOULD PUSH INTO THE FA BY 05/1200Z. THE NAM KEEPS THE FRONT FARTHER NORTHEAST AND AM NOT CONFIDENT WITH THIS SOLUTION AS PER NAM INITIALIZATION THIS MORNING. WHILE A WIND SHIFT SHOULD OCCUR WITH THIS FRONT...THERE WILL NOT BE AN ASSOCIATED PRESSURE GRADIENT THAT WILL BE STRONG ENOUGH FOR RED FLAG CONDITIONS. EXPECT SLIGHTLY COOLER TEMPERATURES BEHIND THE FRONT ON FRIDAY THROUGH SUNDAY...WITH SATURDAY BEING THE COOLEST DAY /TEMPERATURES WILL ACTUALLY BE CLOSE TO CLIMATOLOGY -- 81 DEGREES FOR KMAF/. WARM UP IS EXPECTED BY THE BEGINNING OF THE NEW WORK WEEK AS ANOTHER UPPER LEVEL TROUGH POSITIONS ITSELF OFF THE CA COAST AND SOUTHERLY WINDS ARE AMPLIFIED. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 66 91 65 91 / 30 30 30 20 CARLSBAD NM 58 94 59 92 / 10 10 10 0 DRYDEN TX 68 93 67 95 / 20 20 20 0 FORT STOCKTON TX 65 97 64 95 / 20 10 20 0 GUADALUPE PASS TX 61 88 59 84 / 10 0 0 0 HOBBS NM 59 94 60 90 / 10 10 10 0 MARFA TX 50 87 52 86 / 10 10 10 0 MIDLAND INTL AIRPORT TX 64 92 65 92 / 20 20 30 10 ODESSA TX 66 94 67 92 / 20 10 30 10 WINK TX 66 100 62 102 / 20 10 20 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 12/02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 255 PM CDT TUE MAY 2 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-031000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 255 PM CDT TUE MAY 2 2006 /155 PM MDT TUE MAY 2 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR ACROSS MUCH OF WEST TEXAS. THUNDERSTORMS WILL BE MORE ISOLATED ACROSS THE SOUTHEAST NEW MEXICO PLAINS. A FEW OF THE STORMS WILL BECOME STRONG TO SEVERE... PRODUCING LARGE HAIL AND DAMAGING WINDS ACROSS THE EASTERN PERMIAN BASIN AND THE LOWER TRANS PECOS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS... WILL BE POSSIBLE ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND LOWER TRANS PECOS REGIONS OF WEST TEXAS DURING THE AFTERNOON AND EVENING HOURS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED AT 3 PM ACROSS THE EASTERN PERMIAN BASIN AND THE LOWER TRANS PECOS REGION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 244 PM CDT TUE MAY 2 2006 TXZ075-022045- PECOS- 244 PM CDT TUE MAY 2 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR PECOS COUNTY. A STRONG THUNDERSTORM WAS ALONG STATE HIGHWAY 18...20 MILES NORTH OF FORT STOCKTON. OTHER THUNDERSTORMS WERE FORMING ALONG AND NEAR INTERSTATE 10...INCLUDING FORT STOCKTON. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 327 PM CDT TUE MAY 2 2006 TXZ048-053-022130- SCURRY-MITCHELL- 327 PM CDT TUE MAY 2 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR MITCHELL AND SCURRY COUNTIES. STRONG DEVELOPING THUNDERSTORMS WERE BETWEEN SNYDER AND COLORADO CITY... MOVING NORTHEAST AT 15 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR WEST TEXAS. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 343 PM CDT TUE MAY 2 2006 TXZ081-022145- BIG BEND AREA- 343 PM CDT TUE MAY 2 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN BREWSTER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF TERLINGUA OR NEAR LAJITAS AT 343 PM CDT...MOVING NORTH AT 10 MPH. THIS STORM WILL AFFECT LAJITAS AND FARM TO MARKET ROAD 170 AND WILL BE CAPABLE OF PRODUCING WIND GUSTS NEAR 55 MPH AND SMALL HAIL. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The Midland/Odessa radar (KMAF), 62 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
20 hail, 6 thunderstorm wind, 3 tornado, 1 flash flood. Local standard time, as filed.
Penny size hail fell two miles north of Tubbs Corner in western Crane County on Farm to Market Road 1053.
Penny to golf ball size hail fell in a swath from Ira to near Dunn along Farm to Market Road 1606.
Baseball to softball size hail fell in a swath along Farm to Market Road 670 from Cuthbert to just south of Westbrook.
Baseball to softball size hail fell in a swath along Farm to Market Road 670 from Cuthbert to just south of Westbrook.
Penny to golfball size hail fell on Farm to Market Road 1808 between Farm to Market Road 1229 and County Road 214, ten miles west-northwest of Colorado City and on Interstate 20 nine miles west of Colorado City.
Nickel to golfball size hail fell in southern Scurry County along Farm to Market Road 1606 east of Dunn.
Penny size hail fell on Interstate 20, nine miles west of Colorado City.
The first tornado to impact Mitchell County was located about two miles southeast of Westbrook. Several mesquite trees were found to be sheared off and damaged near the top. Two power poles were found on the ground, split about six feet from the bottom. A large water trough was displaced by the tornadic inflow winds, and rolled for just over one mile.
A second tornado rolled a large hay baler (weighing approximately a ton) a distance of 100 feet by tornadic winds across Farm to Market Road 670, leaving numerous scar marks along the pavement. The width of this tornado was estimated to be 30 yards, with a path length of 100 yards.
Baseball size hail fell at a residence about four miles southwest of Westbrook. No damage was reported.
Penny to quarter size hail fell west of Colorado City, breaking at least one windshield.
The public reported that four telephone poles were downed by thunderstorm winds west of Westbrook.
Quarter to half-dollar size hail fell at the intersection of Farm to Market Road 1357 and Farm to Market Road 1379 in southeastern Midland County.
The emergency manager in Mitchell County reported that two homes had their roofs blown off by thunderstorm associated winds. One was a mobile home that had a roof attached. It is unknown what type of house the other home was.
A third tornado formed nine miles southwest of Colorado City along Texas Highway 163. Extensive tree and structural damage was found at a residence on the west side of the road. Several large trees were uprooted or heavily damaged. A grass seeder weighing approximately 150 pounds was carried a distance of 50 feet. Also, extensive damage to a barn and storage shed were found at the residence.
Baseball size hail was reported at Lake Colorado City, southwest of Colorado City.
A NWS trained spotter reported pea to quarter size hail falling at Lake Champion and Texas Road 208.
A Lake Colorado City State Park employee reported golfball size hail falling at the lake.
Widespread wind damage was reported at Lake Colorado City. Several trailer homes were overturned or experienced roof damage. A 25-foot tree was toppled and others were stripped of their leaves. Another resident reported that a tire was blown from the roof of their carport and loosened gutters at a neighbor's house.
Golfball hail fell at the intersection of Farm to Market Road 2319 and Texas Highway 208.
Tennis ball size hail fell five miles south of Colorado City. No damage was reported.
Softball sized hail fell five miles south of Colorado City. No damage was reported.
The Mitchell County Sheriff's Office reported several cars stranded by floodwaters on Interstate 20.
Golfball size hail fell at Champion Creek Reservoir, five miles south of Colorado City.
Trees and power poles were downed by severe thunderstorm winds.
Several roofs and trees were damaged or downed by 65 mph thunderstorm winds, including one 25 foot tree with a three foot diameter trunk.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyThe tornado archive for Texas, 2006Warnings in Texas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509886, 5509887, 5509804, 5509888, 5509889, 5509897, 5509890, 5509899, 5509969, 5509967, 5509965, 5509891, 5509892, 5509896, 5509898, 5509901, 5509966, 5509893, 5509895, 5509894, 5509970, 5509971, 5509968, 5509972, 5510043, 5509900, 5509973, 5509974, 5509975, 5510042.